Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2018, 3:21 AM CDT for Brown County, Day County, Marshall County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 3:21 AM CDT (08:21 UTC)
- Expired
- May 28, 2018, 3:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, SD, Day County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:27 AM CDT | HAIL 1 | 3 Nnw Andover, SD | NICKLE TO QUARTER SIZE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1873 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891 WUUS53 KABR 280821 SVRABR SDC013-037-091-280845- /O.NEW.KABR.SV.W.0040.180528T0821Z-180528T0845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Aberdeen SD 321 AM CDT MON MAY 28 2018 The National Weather Service in Aberdeen has issued a * Severe Thunderstorm Warning for... Northwestern Day County in northeastern South Dakota... South central Marshall County in northeastern South Dakota... Southeastern Brown County in northeastern South Dakota... * Until 345 AM CDT * At 320 AM CDT, a severe thunderstorm was located near Andover, or near Groton, moving northeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Groton, Langford, Pierpont, Andover and Ferney. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4540 9762 4531 9810 4545 9817 4567 9776 TIME...MOT...LOC 0820Z 239DEG 29KT 4542 9797 HAIL...1.00IN WIND...<50MPH $$ TMT
2 follow-up statements
388
WWUS53 KABR 280838
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
338 AM CDT MON MAY 28 2018
SDC013-280847-
/O.CAN.KABR.SV.W.0040.000000T0000Z-180528T0845Z/
Brown SD-
338 AM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4540 9762 4540 9796 4550 9797 4567 9776
TIME...MOT...LOC 0837Z 239DEG 29KT 4549 9780
$$
SDC037-091-280845-
/O.CON.KABR.SV.W.0040.000000T0000Z-180528T0845Z/
Day SD-Marshall SD-
338 AM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHWESTERN DAY AND SOUTH CENTRAL MARSHALL COUNTIES...
At 337 AM CDT, a severe thunderstorm was located over Pierpont, or 15
miles east of Groton, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Langford, Pierpont and Andover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4540 9762 4540 9796 4550 9797 4567 9776
TIME...MOT...LOC 0837Z 239DEG 29KT 4549 9780
HAIL...1.00IN
WIND...<50MPH
$$
TMT653
WWUS53 KABR 280842
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
342 AM CDT MON MAY 28 2018
SDC037-091-280852-
/O.EXP.KABR.SV.W.0040.000000T0000Z-180528T0845Z/
Day SD-Marshall SD-
342 AM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAY AND SOUTH
CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 345 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4540 9762 4540 9796 4550 9797 4567 9776
TIME...MOT...LOC 0842Z 239DEG 29KT 4549 9780
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:48 AM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 28, 12:48 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1248 AM CDT Mon May 28 2018 .UPDATE... Issued at 1248 AM CDT Mon May 28 2018 06z aviation discussion updated below. UPDATE Issued at 913 PM CDT Sun May 27 2018 Thunderstorms have developed south of the westernmost part of the CWA this evening, and are gradually making their way northward. So far, this is handled well by the current forecast. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Monday) Issued at 246 PM CDT Sun May 27 2018 The next 24 hours look to get a bit more active across the region. For tonight, sfc front extending from southeast North Dakota, south to around KPIR is expected to shift a bit more southeast overnight, and then basically fall apart on Monday as emphasis shifts back to the west. S/W lifting out of western CONUS trof will interact with frontal boundary later tonight, producing showers/storms. CAM solutions tend to highlight mainly western and central parts of South Dakota for MCS activity tonight. Lower resolution models do allow more storms to develop over eastern CWA in the vicinity of sfc front, but warmer temperatures aloft and capping may keep a lid on or at least limit activity. For Monday there remains some mixed messages. Deep layer shear is pretty weak, but low level shear looks decent. MLCAPE looks to favor the low/moderate intensity category by afternoon. Increasing pops from west to east looks okay for Monday as more energy exits the western trof. Temperatures overnight will be mild, but should be a little cooler on Monday given cooling aloft and some easterly component to the wind. .LONG TERM...(Monday Night through Sunday) Issued at 246 PM CDT Sun May 27 2018 An unsettled pattern persists for the week. Multiple shortwaves attributed to a low pressure system over Montana, later moving through the Dakotas, will result in thunderstorm chances Tuesday morning through Wednesday morning. Though bulk shear and mid-level lapse rates are not real impressive, isolated severe thunderstorms aided by a weak low-level jet, are possible Tuesday morning with NAM/GFS MUCAPE values over 2000 J/kg in northeast SD. Ample moisture also exists with boundary layer dewpoints in the 60s Tuesday. Further thunderstorm chances exist Friday night into Saturday off warm and cold frontal boundaries as low pressure in eastern Wyoming/ Montana skirts off into Saskatchewan. Confidence this far out is low as there is a range in outcomes between deterministic guidance for that time period. Temperatures will be a bit cooler than recent days, but still remain above average overall before becoming hot again Thursday and Friday, with 850mb temperatures on average at 1 to possibly 2 standard deviations above climo. A cold front moves through Saturday resulting in temperatures only a bit above average to finish the period, but again, confidence on timing is low due to the range of deterministic outcomes that far out. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1248 AM CDT Mon May 28 2018 Some showers and thunderstorms will affect PIR and MBG early this morning. Otherwise, for the most part, VFR conditions will prevail across the area overnight and through the day Monday. Scattered thunderstorms may develop across the parts of the area again Monday afternoon and evening, but have opted to leave out of the TAFs for now due to the uncertainty of exact timing and location. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TDK LONG TERM...Telken AVIATION...Mohr
Hazardous weather outlook, May 27, 11:07 AM CDT, 16 hours 14 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1107 AM CDT Sun May 27 2018 MNZ039-046-SDZ006>008-011-017>023-036-037-051-281615- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 1107 AM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible tonight, mainly west of the James Valley. Lightning is the main hazard. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected across much of the region on Monday and Monday night. There is slight risk of severe weather with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SDZ003>005-009-010-015-016-033>035-045-048-281615- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Stanley- Sully-Hughes-Jones-Lyman- 1107 AM CDT Sun May 27 2018 /1007 AM MDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected tonight. Some storms may be strong to severe with hail and wind being the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms are expected across much of the region on Monday and Monday night. There is slight risk of severe weather with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. The public may also submit reports at our webpage, Facebook page, or on Twitter.
In the hours before
Special weather statement, May 27, 10:17 PM CDT, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1017 PM CDT SUN MAY 27 2018
SDZ033-045-280400-
Stanley SD-Jones SD-
1017 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES AND SOUTH
CENTRAL STANLEY COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
At 1017 PM CDT/917 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Draper, or 13 miles northeast of Murdo,
moving north at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fort Pierre and Wendte.
A severe thunderstorm watch remains in effect until 200 AM CDT/100 AM
MDT/ for central South Dakota.
LAT...LON 4436 10076 4436 10037 4435 10035 4419 10036
4419 10037 4394 10037 4393 10068
TIME...MOT...LOC 0317Z 182DEG 29KT 4404 10052
ParkinSpecial weather statement, May 27, 11:09 PM CDT, 4 hours 12 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1109 PM CDT SUN MAY 27 2018 SDZ034-035-280500- Hughes SD-Sully SD- 1109 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY AND NORTH CENTRAL HUGHES COUNTIES UNTIL MIDNIGHT CDT... At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm over Canning, or 13 miles east of Pierre, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Onida, Blunt, Rousseau, Canning and Sully Lake. A severe thunderstorm watch remains in effect until 200 AM CDT for central South Dakota. LAT...LON 4429 9995 4435 10026 4480 10018 4476 9973 TIME...MOT...LOC 0408Z 190DEG 33KT 4441 10006 Parkin
Special weather statement, May 28, 1:09 AM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Aberdeen SD 109 AM CDT MON MAY 28 2018 SDZ010-017-280645- Edmunds SD-Faulk SD- 109 AM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDMUNDS AND NORTHWESTERN FAULK COUNTIES UNTIL 145 AM CDT... At 109 AM CDT, Doppler radar was tracking a strong thunderstorm near Brentwood Colony, or 15 miles northwest of Faulkton, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Onaka, Norbeck, Brentwood Colony and Loyalton. LAT...LON 4508 9935 4516 9951 4542 9931 4531 9903 TIME...MOT...LOC 0609Z 218DEG 27KT 4521 9933 TMT
Special weather statement, May 28, 1:59 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
159 AM CDT MON MAY 28 2018
SDZ006-280730-
Brown SD-
159 AM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BROWN COUNTY UNTIL
230 AM CDT...
At 159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sand Lake Wildlife Refuge, or 18 miles southeast of Ellendale, moving
northeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hecla and Sand Lake Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4593 9800 4570 9833 4576 9844 4594 9831
4594 9802
TIME...MOT...LOC 0659Z 220DEG 23KT 4579 9830
TMTSpecial weather statement, May 28, 2:51 AM CDT, 30 minutes before
Special Weather Statement National Weather Service Aberdeen SD 251 AM CDT MON MAY 28 2018 SDZ006-011-280830- Brown SD-Day SD- 251 AM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DAY AND SOUTHEASTERN BROWN COUNTIES UNTIL 330 AM CDT... At 251 AM CDT, Doppler radar was tracking a strong thunderstorm over Stratford, or 12 miles southwest of Groton, moving northeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Groton, Andover, Stratford and Ferney. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4525 9832 4535 9849 4565 9804 4541 9782 TIME...MOT...LOC 0751Z 231DEG 27KT 4532 9829 TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:22 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 38 min |
| May 27, 10:17 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 27, 11:09 PM CDT | Special Weather Statement | ABR | Hughes, Sully | 51 min |
| May 27, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 33 min |
| May 28, 1:09 AM CDT | Special Weather Statement | ABR | Edmunds | 36 min |
| May 28, 1:59 AM CDT | Special Weather Statement | ABR | Brown | 31 min |
| May 28, 2:51 AM CDT | Special Weather Statement | ABR | Brown | 39 min |
| May 28, 3:57 AM CDT | Special Weather Statement | ABR | Marshall | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.